| Catalog Number |
MPIS-401-SST |
| Medical Device Problem Codes |
Material Separation (1562); Difficult to Advance (2920)
| Health Effect - Clinical Code |
Device Embedded In Tissue or Plaque (3165)
| Date of Event |
02/02/2018
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
Per the initial reporter, the device will not be returned as it was discarded.Concomitant medical products: merit medical inflation kit.Terumo glidewire stiff shaft angled 0.035 inch (in) diameter.Terumo 6 french (fr) pinnacle introducer sheath.Cook medical 0.035 inch (in) diameter crosscath support catheter.Terumo m glidewire gold advanced 0.018 in diameter.(b)(4).This report includes information known at this time. a follow-up report will be submitted should additional relevant information become available.
Event or Problem Description
Per user facility voluntary medwatch (b)(4), "patient was admitted for pain in left leg and some in the right leg while walking, consistent with peripheral claudication.During an attempted intervention of an occluded stent, the tip of a [micropuncture transitionless access set] wire broke off in the patient was entrapped between the stent and the arterial wall.Excerpts from the procedural record: ultrasound, fluoroscopic guidance used to obtain access to the [left] popliteal artery using micropuncture with microsheath placement via modified seldinger technique.There was difficulty advancing the microwire and part of the microwire was fractured with a piece inside the distal superficial femoral artery (sfa) stent.Complication mentioned: micropuncture wire piece remains in vessel (left distal superficial femoral artery)." following separation of the micropuncture wire, another manufacturer's glidewire (stiff shaft angled 0.035 inch (in) diameter) was advanced into the 4 french (fr) micropunture set introducer.The 4 fr introducer was then removed.A cook medical 0.035 inch (in) diameter crosscath support catheter was then advanced over the stiff shaft glidewire into the distal sfa and multiple attempts were made with the wire without success to transverse the occluded sfa stent.The cook support catheter and wires were then removed, and manual pressure was used to obtain hemostasis.A vascular consultation for a femoral-popliteal bypass was scheduled.The patient was prepped and draped in the usual sterile fashion exposing the left popliteal fossa.Another manufacturer's inflation kit, glidewire gold advanced (0.018 in diameter), and 6 french (fr) pinnacle introducer sheath were additionally utilized during the procedure.The patient's peripheral lesion site was located in the left superficial femoral artery (sfa).The patient was given the following medications during the procedure: 2 percent (%) lidocaine injection - 20 milliliters (ml) (20 milligrams (mg) per ml); versed and dilaudid intravenous (iv) for sedation; 3 cc of 2% lidocaine local at left popliteal.Heparin - 1000 units in 250 ml iv 0.9 nacl (sodium chloride) was used for flush/ irrigation.The patient was discharged to a nursing facility on (b)(6) 2018.According to the initial reporter, the patient did not experience any adverse effects due to this occurrence.It was reported that the patient underwent left femoral-to-below knee popliteal artery bypass within situ saphenous vein the following day ((b)(6) 2018).The procedure was successfully completed.
Additional Manufacturer Narrative
Investigation ¿ evaluation: a review of the complaint history, device history record, documentation, drawing, quality control, and a photographic inspection of the device was conducted during the investigation.The complaint device was not returned for evaluation.The complaint device was not returned; therefore, no physical examinations could be performed.However, an inspection of returned photographs was performed.An approximately 4.5 cm long wire fragment consistent with the half of the product¿s wire floppy tip was within a distal left stent.The distal tip was most superior.The fragment was parallel to the stent for a length of 25mm.It then folded back superiorly for 16mm with the fractured end lying along mid-point of the 25mm length.Additionally, a document based investigation evaluation was performed.There is no evidence to suggest the product was not made to specifications.A review of the device history record shows no nonconforming events which could contribute to this failure mode.It should be noted there were no other reported complaints for this lot number.Based on the information provided, no product returned and the results of our investigation, a definitive root cause could not be determined.We will continue to monitor for similar complaints.Per the quality engineering risk assessment no further action is required.